Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 30, 2003, 4:38 PM EDT for Mercer County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 4:38 PM EDT (20:38 UTC)
- Expired
- Apr 30, 2003, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 302038 SVRILN OHC107-302130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 438 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN OHIO... * UNTIL 530 PM EDT... * AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF COLDWATER...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CELINA... COLDWATER... FORT RECOVERY... ST. HENRY... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4040 8481 4040 8457 4058 8457 4058 8481
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:56 PM EDT, 42 minutes earlier.
Area forecast discussion, Apr 30, 3:56 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 356 PM EDT WED APR 30 2003 VORT MAX LIFTING NORTHEAST THROUGH THE FA IS DRIVING THE CONVECTION. BASED ON WHERE THE ECHOS ARE AT PRESS TIME IS WHERE I WILL HAVE THEM MENTIONED FOR THIS EVENING. NO REAL UPPER SUPPORT OVERNIGHT...SO WILL KEEP IT DRY. COLD FRONT PUSHES INTO EXTREME NORTHWEST OH BY 00Z THU. LI AHEAD OF THE FRONT IN THE WARM SECTOR DROPS TO -2 TO -3. CHANCE DURING THE AFTERNOON LOOKS GOOD. FRONT PUSHES INTO THE FA THU NGT. UPPER SUPPORT IS LACKING...WITH VERY LITTLE 500 MB DIFLUENCE. ALSO RIGHT REAR QUAD OF 300MB JET IS UP IN SRN CANADA. WILL KEEP LIKELY POPS IN THE NORTH...BUT ONLY CHANCE IN THE SOUTH THU NGT. FRONT IS SOUTH AND EAST OF FA BY 12Z FRIDAY...BUT LOW PRESSURE WAVE RIDES ALONG THE FRONT AND PUSHES BACK NORTH. WILL CARRY THUNDER ACROSS THE SOUTH. MADE VERY FEW CHANGES TO THE TEMPS. CLEMISILN OUT SHORTLY. ILN...NONE. SITES
Hazardous weather outlook, Apr 30, 5:07 AM EDT, 11 hours 31 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 507 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A WARM FRONT WILL MOVE NORTH ACROSS THE REGION TODAY. DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO DESTABILIZE...AND THUNDERSTORMS ARE EXPCTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY AFTER BRIEFLY LIFTING NORTH INTO LOWER MICHIGAN TONIGHT...THE FRONTAL BOUNDARY WILL DROP BACK TO THE SOUTH ON THURSDAY. SHOWERS AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY AS THE FRONT SLOWLY SAGS ACROSS THE REGION. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RYAN
In the hours before
Local storm report, Apr 30, 4:09 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
409 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM MINSTER OH 1.50 INCH HAIL
04/30/03 AUGLAIZE
0404 PM CIRCLEVILLE OH .75 INCH HAIL
04/30/03 PICKAWAYLocal storm report, Apr 30, 4:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
431 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM MCCARTYVILLE OH 1.00 INCH HAIL
04/30/03 SHELBYThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:54 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 51 min |
| Apr 30, 3:08 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 37 min |
| Apr 30, 3:33 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 42 min |
| Apr 30, 3:43 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 47 min |
| Apr 30, 3:50 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Shelby | 40 min |
| Apr 30, 4:06 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Pickaway | 39 min |
| Apr 30, 5:16 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 44 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.